Alert archive / West Virginia / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this red flag warning at Apr 18, 2023, 4:38 AM EDT for 23 counties in West Virginia; Buchanan County, Dickenson County, Virginia. It took effect at Apr 18, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2023, 4:38 AM EDT (08:38 UTC)
- In effect from
- Apr 18, 2023, 12:00 PM EDT
- Expired
- Apr 18, 2023, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Charleston, WV
All 25 counties
Buchanan County, VA, Dickenson County, VA, Barbour County, WV, Boone County, WV, Braxton County, WV, Calhoun County, WV, Clay County, WV, Fayette County, WV, Gilmer County, WV, Harrison County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Nicholas County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Roane County, WV, Taylor County, WV, Upshur County, WV, Webster County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2990 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
511 WWUS81 KRLX 180838 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 438 AM EDT Tue Apr 18 2023 ...Dry conditions and gusty winds will create an enhanced risk for wildfire ignition and spread Today... VAZ003-004-WVZ013-015-016-018-024>034-039-040-515>526-181645- /O.UPG.KRLX.FW.A.0001.230418T1600Z-230419T0200Z/ /O.NEW.KRLX.FW.W.0001.230418T1600Z-230419T0000Z/ Dickenson-Buchanan-Lincoln-Kanawha-Roane-Calhoun-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming- Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 438 AM EDT Tue Apr 18 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR SOUTHWEST VIRGINIA, AND PORTIONS OF SOUTHERN, CENTRAL, AND EASTERN WEST VIRGINIA... The National Weather Service in Charleston has issued a Red Flag Warning for low relative humidity, gusty winds and dry fuels, which is in effect from noon today to 8 PM EDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 003 Dickenson, Fire Weather Zone 004 Buchanan, Fire Weather Zone 013 Lincoln, Fire Weather Zone 015 Kanawha, Fire Weather Zone 016 Roane, Fire Weather Zone 018 Calhoun, Fire Weather Zone 024 Mingo, Fire Weather Zone 025 Logan, Fire Weather Zone 026 Boone, Fire Weather Zone 027 Clay, Fire Weather Zone 028 Braxton, Fire Weather Zone 029 Gilmer, Fire Weather Zone 030 Lewis, Fire Weather Zone 031 Harrison, Fire Weather Zone 032 Taylor, Fire Weather Zone 033 McDowell, Fire Weather Zone 034 Wyoming, Fire Weather Zone 039 Upshur, Fire Weather Zone 040 Barbour, Fire Weather Zone 515 Northwest Raleigh, Fire Weather Zone 516 Southeast Raleigh, Fire Weather Zone 517 Northwest Fayette, Fire Weather Zone 518 Southeast Fayette, Fire Weather Zone 519 Northwest Nicholas, Fire Weather Zone 520 Southeast Nicholas, Fire Weather Zone 521 Northwest Webster, Fire Weather Zone 522 Southeast Webster, Fire Weather Zone 523 Northwest Pocahontas, Fire Weather Zone 524 Southeast Pocahontas, Fire Weather Zone 525 Northwest Randolph and Fire Weather Zone 526 Southeast Randolph. * Timing...Thus afternoon through this evening. * Winds...West 15 to 20 mph with gusts up to 30 mph across much of the area, and 25 to 35 mph with gusts of 45 to 50 mph in the northeast West Virginia mountains. * Relative Humidity...As low as 24 percent. * Temperatures...In the 60s across much of the area, and upper 40s to upper 50s in the northeast West Virginia mountains. * Lightning...None. * Impacts...Enhanced risk of wildfire ignition and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...dry fuels and warm temperatures can contribute to extreme fire behavior. && $$ TRM
2 follow-up statements
390 WWUS81 KRLX 181627 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 1227 PM EDT Tue Apr 18 2023 ...Dry conditions and gusty winds will create an enhanced risk for wildfire ignition and spread Today... VAZ003-004-WVZ013-015-016-018-024>034-039-040-515>526-190000- /O.CON.KRLX.FW.W.0001.000000T0000Z-230419T0000Z/ Dickenson-Buchanan-Lincoln-Kanawha-Roane-Calhoun-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming- Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 1227 PM EDT Tue Apr 18 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR SOUTHWEST VIRGINIA, AND PORTIONS OF SOUTHERN, CENTRAL, AND EASTERN WEST VIRGINIA... * Timing...Thus afternoon through this evening. * Winds...West 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 24 percent. * Temperatures...In the upper 50s. * Lightning...None. * Impacts...Enhanced risk of wildfire ignition and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...dry fuels and warm temperatures can contribute to extreme fire behavior. && $$
497 WWUS81 KRLX 182351 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 751 PM EDT Tue Apr 18 2023 ...Red Flag Warning will be allowed to expire as winds diminish and relative humidity recovers this evening... VAZ003-004-WVZ013-015-016-018-024>034-039-040-515>526-190100- /O.EXP.KRLX.FW.W.0001.000000T0000Z-230419T0000Z/ Dickenson-Buchanan-Lincoln-Kanawha-Roane-Calhoun-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming- Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 751 PM EDT Tue Apr 18 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING... Gusty winds will continue to diminish and relative humidity is expected to recover as temperatures lower this evening into tonight. Therefore, the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Apr 18, 4:09 AM EDT, 29 minutes earlier.
Area forecast discussion, Apr 18, 4:09 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
409 AM EDT Tue Apr 18 2023
.SYNOPSIS...
An occlusion pulls farther away from the area early this
morning. Warming trend ensues by the middle of the week as the
occlusion gives way to high pressure.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 220 AM Tuesday...
Winds have essentially decoupled across the lowlands while
continuing strong across the ridges overnight. However,
occasional gusts can still mix through to the surface early this
morning, as suggested by some fluctuating temperatures, before
winds pick up in ernest again after daybreak.
Light precipitation will continue to slowly lift northeastward,
out of the area, through daybreak.
As of 1045 PM Monday...
Winds have relaxed more than anticipated; therefore, have
freshened up wind and wind gust grids for the overnight hours.
Also made a few minor adjustments to dewpoints to better reflect
current observations.
As of 535 PM Monday...
After coordinating with partners, elected to issue a Fire
Weather Watch for Tuesday afternoon and evening for portions of
southern, central, and eastern WV, and southwest VA.
Also made minor tweaks to this evenings temperatures and PoPs based
on current observations.
As of 210 PM Monday...
Cloudy skies turn to clear skies by Tuesday morning as the
system to the northwest pushes off to the north and leaves our
region alone. But for now, we have to endure cloudy skies,
cooler than normal temperatures and windy conditions. Also,
lingering rain showers across southeast Ohio and northern and
central West Virginia as well as snow showers in the northeast
mountains with accumulations expected into the early morning.
However, only up to 1 inch can be anticipated across the peaks
and ridges with none elsewhere. By late morning, most clouds
will lift north and cause showers to become nonexistent over the
mountains. Even with most of the area under clear skies
tonight, frost potential will be minimized due to strong surface
flow and borderline temperatures, therefore no advisory was
issued at this time.
For Tuesday, strong westerly winds will continue and with a dry
forecast along with drying fuels, a Fire Danger Statement (SPS)
was hoisted today after collaborating with each division of
Forestry along with neighboring weather offices. We all felt the
best thing is to put the word out and promote the fire danger
threat for tomorrow. Outside the fire danger threat, Tuesday
will be sunny and dry with a decent breeze. Temperatures will
actually represent the climatological norm and even a warming
trend will commence.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
...As of 300 AM Tuesday...
Key Point:
* Heightened fire weather concerns Wednesday and Thursday.
Dry conditions and seasonably warm day time temperatures
prevail under high pressure through Thursday. The ridge center
over West Virginia Wednesday morning begins to shift east
during the afternoon. Light and variable winds in the morning
shift out of the south during the afternoon with speeds under 10
mph. High temperatures will be well above normal both Wednesday
and Thursday with the highest temperatures peaking on Thursday
with highs climbing into the 80s areawide. Gusty southwesterly
flow increases Thursday as the next low pressure system digs
across the northern plains. Gusty winds combined with very low
relative humidity values in the lower 20 percent range brings
heightened fire weather concerns as vegetation becomes drier.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
...As of 300 AM Tuesday...
Key Point:
* Wetting rains on Saturday followed by cooler and cloudy Sunday.
Thursday night through the weekend a pattern change is
anticipated with low pressure deepening across the plains on
Friday, then moving east on Saturday. There is some uncertainty
on timing of initial showers as models are still working to
resolve the energy rotating around the broad trough that spans
much of the central states on Thursday and Friday. One
prominent low center closes off by Saturday morning along the
Mississippi Valley. This low will send a surface low and front
across the CWA on Saturday bringing widespread wetting rains.
Much cooler air advects across behind the front for Sunday with
scattered showers continuing through the end of the weekend as
the upper level trough resides over the Great Lakes.
Next Monday looks drier as the upper low begins to lift north
with a zonal pattern over West Virginia for the start of the new
work week.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
As of 220 PM Monday...
Light precipitation will continue to slowly lift northeastward,
out of the area, through daybreak. No further impacts on the
TAF sites are expected. The high stratocu/low altocu deck across
the north lifts out of the area this morning, but another high
stratocu/low altocu deck, albeit patchy, slowly moves in from
the south later this morning through tonight, in response to a
warm front off to the southwest. VFR conditions prevail
throughout the period as high pressure builds in from the
northwest tonight, ahead of the warm front.
Winds have essentially decoupled across the lowlands while
continuing strong across the ridges overnight. However,
occasional gusts can still mix through to the surface early this
morning, before winds pick up in ernest again after daybreak.
West winds during the day today will gust to 25 kts across the
lowlands and 30 kts across the mountains. Surface flow will
become light west to light and variable tonight, as the high
approaches. Strong west to northwest flow aloft continues.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...
FORECAST CONFIDENCE: Medium to High.
ALTERNATE SCENARIOS: There can be an occasional gust into the
15 to 25 kt range early this morning. Gusty winds today will
fluctuate. Winds may diminish faster than coded tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE 04/18/23
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY M M H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 06Z WEDNESDAY...
No widespread IFR conditions expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Fire Weather Watch from noon EDT today through this evening
for WVZ013-015-016-018-024>034-039-040-515>526.
Wind Advisory until 5 PM EDT this afternoon for WVZ523-526.
OH...None.
KY...None.
VA...Fire Weather Watch from noon EDT today through this evening
for VAZ003-004.
&&
SYNOPSIS...KH/TRM
NEAR TERM...TRM/JZ/JLB
SHORT TERM...KH
LONG TERM...KH
AVIATION...TRMHazardous weather outlook, Apr 17, 5:43 PM EDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 543 PM EDT Mon Apr 17 2023 WVZ016-018-027>032-039-040-182145- Roane-Calhoun-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour- 543 PM EDT Mon Apr 17 2023 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for portions of central West Virginia and northern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Weather Watch. Frost is possible overnight Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-075-076-083>086-WVZ007>011-017-019-020-182145- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-Doddridge- 543 PM EDT Mon Apr 17 2023 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Frost is possible overnight Tuesday night into Wednesday morning. Low afternoon humidity and gusty winds will bring an increasing afternoon fire danger Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ087-WVZ005-006-014-182145- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Putnam- 543 PM EDT Mon Apr 17 2023 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of southern West Virginia and western West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Low afternoon humidity and gusty winds will bring an increasing afternoon fire danger Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ013-015-024>026-034-515>522-524-525-182145- Lincoln-Kanawha-Mingo-Logan-Boone-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Southeast Pocahontas-Northwest Randolph- 543 PM EDT Mon Apr 17 2023 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Weather Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ523-526-182145- Northwest Pocahontas-Southeast Randolph- 543 PM EDT Mon Apr 17 2023 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM EDT TUESDAY... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Also, light late season snowfall accumulations of an inch or less are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Fire Weather Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ033-182145- Dickenson-Buchanan-McDowell- 543 PM EDT Mon Apr 17 2023 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Tonight. Low afternoon humidity and gusty winds will bring an increasing afternoon fire danger this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Weather Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 18, 4:27 AM EDT, 11 minutes before
Special Weather Statement National Weather Service Charleston WV 427 AM EDT Tue Apr 18 2023 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019- 020-181030- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Wirt-Ritchie-Doddridge- Including the cities of Flatwoods, Raceland, Russell, Grayson, Olive Hill, Carter Caves State Park, Grayson Lake State Park, Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, New Lexington, Crooksville, Somerset, McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point, Kenova, Ceredo, Wayne, Huntington, Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Teays Valley, Hurricane, Elizabeth, Harrisville, Pennsboro, and West Union 427 AM EDT Tue Apr 18 2023 ...INCREASED FIRE DANGER TODAY... Very dry conditions are expected today, along with strong gusty winds. This will create an increased risk for wildfire ignition and spread. Be very careful of heat and sparks while operating equipment, dispose of cigarettes properly, and follow local burn laws. Outdoor burning is not recommended. For the middle Ohio Valley, state law prohibits burning in Ohio and Kentucky from 6 Am to 6 PM, in West Virginia from 7 AM until 5 PM. TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:04 PM EDT | Frost Advisory | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 24 more | 19 hr |
Nearby
Red Flag Warnings in West Virginia, 2023Red Flag Warnings in Virginia, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.